Within the first 6 months of treatment with a newly prescribed antiepileptic drug (AED), systemic toxicity and neurotoxicity are as likely to contribute to AED failure as lack of efficacy. Allow sufficient time during office visits to determine whether the patient is experiencing any side effects.

The extent of some side effects can be difficult to assess. For instance, cognitive impairment (especially memory loss) is a common complaint. Neuropsychologic testing sometimes is needed to determine the extent of cognitive impairment and whether it is medication-related.

Check serum levels

Attempt to correlate drug serum levels with the patient's side effects before abandoning a medication. This can be done by obtaining levels when a patient is experiencing side effects and comparing them with those obtained when the patient is free from symptoms. Referring to the patient's seizure calendar may be helpful in planning the timing of drug levels, to prove a cause-and-effect relationship between peak levels and side effects. The serum levels associated with toxicity vary from one patient to another and may occur within the usual therapeutic range.

Total serum levels may be misleading. Free unbound serum levels of phenytoin and valproate should be checked in patients with low albumin levels or patients who are taking multiple drugs that are tightly protein-bound. In such patients, free levels should be multiplied by 10 to approximate the desired total serum level.

Other factors may influence serum levels:

  • laboratory error
  • generic substitution for brand-name AEDs
  • variable potency of pills (following improper storage, for example)
  • menstrual cycle (midcycle serum AED levels may be higher than during the premenstrual period or menses)

Adjust medication regimen

For patients who have peak-level side effects from an AED, the usual strategy is to modify the medication regimen or treatment schedule to minimize side effects. For example, suppose that a patient has only nocturnal seizures and takes equal doses of an AED twice a day. If the patient experiences side effects during the afternoon from the morning AED dose, those side effects may be eliminated without compromising seizure control by shifting part of the morning dose to the bedtime dose.

Spreading out the daily dosage over smaller, more frequent doses or using a slow-release form of the same medication is another possible solution to the problem of peak-level side effects.


Adapted from: Schachter SC. Treatment of seizures. In: Schachter SC, Schomer DL, eds. The comprehensive evaluation and treatment of epilepsy. San Diego, CA: Academic Press; 1997. p. 61-74.
With permission from Elsevier (www.elsevier.com).

Authored By: 
Steven C. Schachter
MD
Harvard Medical School
I<
Authored Date: 
11/2004
on: 
Sunday, November 30, 2003